Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS Louisville, KY

June 17, 2019Dubois County, Indiana

NWS Louisville, KY issued this flash flood warning at Jun 17, 2019, 3:49 PM EDT for Dubois County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2019, 3:49 PM EDT (19:49 UTC)
Expired
Jun 17, 2019, 6:45 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 69 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:45 PM EDTFLASH FLOOD1 Se Jasper, INROADS WERE CLOSED DUE TO HIGH WATER AT SEVERAL FLOOD PRONE LOCATIONS AROUND THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WGUS53 KLMK 171949
FFWLMK
INC037-172245-
/O.NEW.KLMK.FF.W.0012.190617T1949Z-190617T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
349 PM EDT Mon Jun 17 2019

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  West central Dubois County in south central Indiana...

* Until 645 PM EDT.

* At 348 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jasper, Huntingburg, Duff, Millersport, Bretzville and
  Maltersville.

Additional rainfall amounts of 1 inch in a short period of time are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3845 8687 3830 8685 3827 8707 3838 8707

$$

SCHOETTMER
2 follow-up statements
029 
WGUS73 KLMK 172103
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
503 PM EDT Mon Jun 17 2019

INC037-172245-
/O.CON.KLMK.FF.W.0012.000000T0000Z-190617T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubois IN-
503 PM EDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
WEST CENTRAL DUBOIS COUNTY...

At 502 PM EDT, local law enforcement reported heavy rain due to 
recent heavy rains. Several roads remain closed through the county.

Some locations that will experience flooding include...
Jasper, Duff and Millersport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3845 8687 3836 8686 3830 8707 3838 8707

$$

SCHOETTMER
800 
WGUS73 KLMK 172247
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
647 PM EDT Mon Jun 17 2019

INC037-172256-
/O.EXP.KLMK.FF.W.0012.000000T0000Z-190617T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubois IN-
647 PM EDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL DUBOIS COUNTY HAS
EXPIRED...

The heavy rain has ended, however some roads may continue to be 
closed due to high water. Please continue to heed any remaining road 
closures.

LAT...LON 3845 8687 3836 8686 3830 8707 3838 8707

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:14 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 17, 1:14 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
114 PM EDT Mon Jun 17 2019

...Updated Aviation Discussion...

.Forecast Update...
Issued at 951 AM EDT Mon Jun 17 2019

A small area of rain and embedded thunder moved across much of
central Kentucky this morning but has been progressive enough to not
cause significant problems.

Though we will see much more cloud cover today than we did yesterday
and instability this afternoon will be weaker than on Sunday, a
shortwave trough approaching from the west will cause scattered
thunderstorm redevelopment this afternoon. Heavy rain should be the
main threat in the 1.75" precipitable water air. Storm motion looks
to be around 30-35mph, but training will be possible, plus some
locations have 1-hour Flash Flood Guidance numbers below an inch, so
it won't take much heavy rain to cause issues.

&&

.Short Term...(Today and tonight)
Issued at 320 AM EDT Mon Jun 17 2019

Juicy and boundary-rich environment in place for the short-term, and
the main challenge will be placement and coverage of more
convection. Stratiform precip that lingered behind Sunday evening's
storms has now largely dissipated, but new convection has developed
near the Kentucky/Tennessee line, and it remains to be seen how
sharply that will cut northward. Impacts will be an even bigger
deal, as copious amounts of rain fell mainly along and north of
Interstate 64, and 1-hr FFG in some of those areas is now less than
1 inch.

Hi-res models have been struggling at times with run-to-run
consistency, but do show the current storms over south-central KY
lifting NE and intensifying as they get north of the Parkways later
this morning. Synoptic-scale models paint with a broader brush, and
show storms re-igniting this afternoon over the same locations where
some of Sunday's heaviest rain fell. These are usually overdone, but
hard to write off completely in this environment, and given the very
low FFG, will carry a Flash Flood Watch for roughly the northern
half of the forecast area. Another wave will kick through late
tonight into Tuesday morning, so will continue the watch through
at least midday Tuesday. Not expecting a repeat performance of
Sunday hailers as any CAPE today is of the tall and skinny variety.

.Long Term...(Tuesday through Sunday)
Issued at 330 AM EDT Mon Jun 17 2019

...Unsettled Pattern Continues...

The longterm starts off wet as a shortwave moving through a zonal
pattern pushes out of the Mississippi Valley and into the Ohio
Valley that continues to lie south of a quasi-stationary boundary
and within a moist and conditionally unstable environment. Scattered
showers and thunderstorms ahead of this shortwave will continue
potential flood concerns, therefore the Flash Flood Watch will
remain valid until midday Tuesday. Models generally agree that
precipitation chances should begin to wane by early Wednesday
morning with dry conditions through much of the day. The Euro model
is advertising a chance of light rain throughout the day, but the
GFS and CMC keep any showers/storms at bay until Wednesday late
afternoon/evening. Severe potential exists late Wednesday into early
Thursday morning with SBCAPE values ranging from 2500 to almost 4000
J/kg across the area accompanied by modest deep layer shear. But
increased southwest flow will see PWATs return to close to 2.00
inches, which will once again turn our focus toward potential flood
issues. Models suggest a much need drying out for much of Friday.
Precipitation totals through Friday range from 2 to 4 inches, though
the convective nature could see localized areas receiving much less
or much more.

By Friday evening, long range models begin to diverge. The Canadian
and Euro models continue dry conditions through Saturday, whereas
the GFS advertises another shortwave bringing showers and storms
back by Friday night through Saturday. Models come back into
agreement for a wet Sunday and Monday.

&&

.Aviation...(18Z TAF Issuance)
Updated at 113 PM EDT Mon Jun 17 2019

Clouds have broken up early this afternoon and have allowed some
destabilization of the atmosphere. As an upper level disturbance
moves in this afternoon scattered storms will once again develop.
While conditions outside the storms will be mostly VFR, the storms
themselves will be capable of very heavy downpours, brief gusty
winds, and small hail.

The afternoon activity will gradually dwindle late this evening, but
then will ramp back up again during the pre-dawn hours as a
weakening shortwave trough comes in from the west. Those showers and
storms should continue into the daylight hours Tuesday morning and
may bring sub-fuel alternate ceilings.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Tuesday afternoon for INZ076>079-083-
     084-089>092.

KY...Flash Flood Watch through Tuesday afternoon for KYZ025-029>043-
     047>049-055>057.

&&

Update...13
Short Term...RAS
Long Term...CG
Aviation...13
Hazardous weather outlook, Jun 17, 11:31 AM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1131 AM EDT Mon Jun 17 2019

INZ076>079-083-084-089>092-KYZ025-029>043-047>049-055>057-181545-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Meade-Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-
Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Mercer-Jessamine-
Boyle-Garrard-Madison-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville,
Brandenburg, Shepherdsville, Louisville, La Grange, Bedford, Milton,
New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Harrodsburg, Nicholasville, Winchester, Danville, Lancaster,
and Richmond
1131 AM EDT Mon Jun 17 2019 /1031 AM CDT Mon Jun 17 2019/

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will produce locally heavy rainfall.
Flash flooding is possible if heavy rain falls in the same locations
where heavy rain occurred on Sunday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of thunderstorms will continue into Tuesday along and south
of a frontal boundary over the Ohio Valley. Locally heavy rain,
lightning, and isolated strong wind gusts are expected.

Additional thunderstorms are expected Wednesday evening into
Thursday as the next weather system approaches our area. A few strong
storms are possible with heavy rain, lightning, and locally strong
wind gusts.

Still more storms are in the forecast from late Friday through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flooding to the National Weather
Service.

KYZ023-024-026>028-045-046-053-054-061>067-070>078-081-082-181545-
Hancock-Breckinridge-Ohio-Grayson-Hardin-Nelson-Washington-Larue-
Marion-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Hartford, Leitchfield, Elizabethtown, Bardstown, Springfield,
Hodgenville, Lebanon, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
1131 AM EDT Mon Jun 17 2019 /1031 AM CDT Mon Jun 17 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will produce briefly heavy rainfall.
Localized minor flooding is possible if heavy rain falls repeatedly
in the same locations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of thunderstorms will continue into Tuesday along and south
of a frontal boundary over the Ohio Valley. Locally heavy rain,
lightning, and isolated strong wind gusts are expected.

Additional thunderstorms are expected Wednesday and Thursday as the
next weather system approaches our area. A few strong storms are
possible with heavy rain, locally strong wind gusts, and lightning.

Still more storms are in the forecast from late Friday through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flooding to the National Weather
Service.

13

In the hours before

Local storm report, Jun 17, 10:06 AM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1006 AM EDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     FLOOD            3 WNW ELK CREEK         38.12N 85.41W
06/17/2019                   SPENCER            KY   EMERGENCY MNGR

            *** 1 FATAL ***
            VEHICLE ATTEMPTED TO NAVIGATE A FLOODED LOW
            WATER CROSSING. WATER WAS FLOWING OVER THE
            CROSSING AT THE TIME. FAMILY OF FOUR IN THE
            VEHICLE. MOTHER AND TWO CHILDREN RESCUED,
            FATHERS BODY FOUND SEVERAL HOURS LATER
            DOWNSTREAM.

&&

13
Special weather statement, Jun 17, 3:16 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
316 PM EDT Mon Jun 17 2019

KYZ028-171945-
Hardin-
316 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARDIN COUNTY...

At 315 PM EDT, a strong thunderstorm was located 12 miles northeast
of Leitchfield, moving northeast at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Elizabethtown, Radcliff, Vine Grove, Cecilia, Limp, Howe Valley,
Vertrees, Hansbrough, Addington Field Airport and Solway.

Brief torrential rainfall is also occurring with this storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3757 8619 3764 8623 3784 8595 3766 8587
TIME...MOT...LOC 1915Z 235DEG 29KT 3762 8616

SCHOETTMER
Special weather statement, Jun 17, 3:43 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
343 PM EDT Mon Jun 17 2019

INZ083-172015-
Dubois-
343 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUBOIS COUNTY...

At 343 PM EDT, a strong thunderstorm was located near Jasper, moving
northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jasper, Huntingburg, Dubois, Celestine, Millersport, Bretzville,
Dubois Crossroads, Kellerville, Haysville and Ellsworth.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3850 8691 3850 8687 3851 8685 3853 8683
      3853 8678 3838 8668 3824 8698 3833 8707
      3838 8707
TIME...MOT...LOC 1943Z 234DEG 26KT 3834 8696

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:29 PM EDTAreal Flood AdvisoryLMKClark3 hr
Jun 16, 8:32 PM EDTAreal Flood AdvisoryLMKCrawford, Perry3 hr
Jun 16, 8:42 PM EDTSpecial Weather StatementLMKPerry33 min
Jun 16, 8:43 PM EDTAreal Flood WarningLMKCrawford, Dubois, Orange, Perry, Washington6 hr
Jun 16, 8:48 PM EDTSevere Thunderstorm WarningLMKCrawford, Perry42 min
Jun 16, 8:53 PM EDTSpecial Weather StatementLMKFloyd37 min
Jun 17, 3:41 AM EDTFlash Flood WatchLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more69 hr
Jun 17, 3:43 PM EDTSpecial Weather StatementLMKDubois32 min
Jun 17, 4:11 PM EDTSpecial Weather StatementLMKOrange34 min
Jun 17, 4:25 PM EDTSpecial Weather StatementLMKOrange35 min
Jun 17, 6:35 PM EDTSevere Thunderstorm WarningLMKJefferson25 min
Jun 17, 7:39 PM EDTAreal Flood AdvisoryLMKClark, Jefferson3 hr
Jun 17, 7:43 PM EDTAreal Flood WarningLMKDubois94 min

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.